Carleman Estimates for Second Order Elliptic Operators and Applications, a Unified Approach

  • Xiaoyu FuEmail author
  • Qi Lü
  • Xu Zhang
Part of the SpringerBriefs in Mathematics book series (BRIEFSMATH)


In this chapter, we establish two Carleman estimates (with different weight functions) for second order elliptic operators, i.e. Theorems 2.1 and 2.2. By means of the first one, we derive an interpolation inequality for elliptic equations, via which an observability estimate for sums of eigenfunctions of elliptic operators and a stabilization result for locally damped hyperbolic equations are proved. Based on the second one, we show a strong unique continuation property and a three-ball inequality for elliptic equations.


Carleman estimate Second order elliptic operator Observability estimate Strong unique continuation Three-ball inequality 


  1. 1.
    Andreotti, A., Vesentini, E.: Carleman estimates for the Laplace-Beltrami equation on complex manifolds. Inst. Hautes études Sci. Publ. Math. 25, 81–130 (1965)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bellassoued, M., Le Rousseau, J.: Carleman estimates for elliptic operators with complex coefficients. Part II: transmission problems. J. Math. Pures Appl. 115, 127–186 (2018)Google Scholar
  3. 3.
    Boulakia, M., Guerrero, S.: Local null controllability of a fluid-solid interaction problem in dimension \(3\). J. Eur. Math. Soc. 15, 825–856 (2013)Google Scholar
  4. 4.
    Bourgain, J., Kenig, C.: On localization in the continuous Anderson-Bernoulli model in higher dimension. Invent. Math. 161, 389–426 (2005)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Burq, N.: Décroissance de l’énergie locale de l’équation des ondes pour le probléme extérieur et absence de résonance au voisinagage du réel. Acta Math. 180, 1–29 (1998)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Carleman, T.: Sur un problème d’unicité pour les systèmes d’équations aux dérivées partielles à deux variables indépendantes. Ark. Mat. Astr. Fys. 26 B. 17, 1–9 (1939)Google Scholar
  7. 7.
    Choulli, M.: Applications of Elliptic Carleman Inequalities to Cauchy and Inverse Problems. Springer Briefs in Mathematics. BCAM Springer Briefs, Springer, Cham (2016)CrossRefGoogle Scholar
  8. 8.
    Di Cristo, M., Francini, E., Lin, C., Vessella, S., Wang, J.: Carleman estimate for second order elliptic equations with Lipschitz leading coefficients and jumps at an interface. J. Math. Pures Appl. 108, 163–206 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Donnelly, H., Fefferman, C.: Nodal sets of eigenfunctions on Riemannian manifolds. Invent. Math. 93, 161–183 (1988)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Dos Santos Ferreira, D., Kenig, C.E., Salo, M., Uhlmann, G.: Limiting Carleman weights and anisotropic inverse problems. Invent. Math. 178, 119–171 (2009)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fernández-Cara, E., Guerrero, S., Imanuvilov, OYu., Puel, J.-P.: Local exact controllability of the Navier-Stokes system. J. Math. Pures Appl. 83, 1501–1542 (2004)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Fu, X.: Logarithmic decay of hyperbolic equations with arbitrary small boundary damping. Commun. Partial Differ. Equ. 34, 957–975 (2009)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Fu, X.: Longtime behavior of the hyperbolic equations with an arbitrary internal damping. Z. Angew. Math. Phys. 62, 667–680 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Fu, X.: Sharp decay rates for the weakly coupled hyperbolic system with one internal damping. SIAM J. Control Optim. 50, 1643–1660 (2012)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Fursikov, A.V., Imanuvilov, O.Y.: Controllability of Evolution Equations. Lecture Notes Series, vol. 34. Seoul National University, Seoul, Korea (1996)Google Scholar
  16. 16.
    Guerrero, S.: Local exact controllability to the trajectories of the Boussinesq system. Ann. Inst. H. Poincaré Anal. Non Linéaire 23, 29–61 (2006)Google Scholar
  17. 17.
    Hörmander, L.: Linear Partial Differential Operators. Springer, Berlin-Göttingen-Heidelberg (1963)CrossRefGoogle Scholar
  18. 18.
    Hörmander, L.: Uniqueness theorems for second order elliptic differential equations. Commun. Partial Differ. Equ. 8, 21–64 (1983)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators. IV. Fourier Integral Operators. Springer, Berlin (1985)zbMATHGoogle Scholar
  20. 20.
    Imanuvilov, O.Y., Puel, J-P.: Global Carleman estimates for weak solutions of elliptic nonhomogeneous Dirichlet problems. Int. Math. Res. Not. 16, 883–913 (2003)Google Scholar
  21. 21.
    Imanuvilov, OYu., Uhlmann, G., Yamamoto, M.: The Calderón problem with partial data in two dimensions. J. Am. Math. Soc. 23, 655–691 (2010)CrossRefGoogle Scholar
  22. 22.
    Jerison, D., Lebeau, G.: Nodal sets of sums of eigenfunctions. Harmonic Analysis and Partial Differential Equations (Chicago, IL, 1996). Chicago Lectures in Mathematics, pp. 223–239. University of Chicago Press, Chicago, IL (1999)Google Scholar
  23. 23.
    Jerison, D., Kenig, C.E.: Unique continuation and absence of positive eigenvalues for Schrödinger operators. Ann. Math. 121, 463–494 (1985)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Kenig, C.E., Sjöstrand, J., Uhlmann, G.: The Calderón problem with partial data. Ann. Math. 165, 567–591 (2007)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Koch, H., Tataru, D.: Carleman estimates and unique continuation for second order elliptic equations with nonsmooth coefficients. Comm. Pure Appl. Math. 54, 339–360 (2001)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Koch, H., Tataru, D.: Sharp counterexamples in unique continuation for second order elliptic equations. J. Reine Angew. Math. 542, 133–146 (2002)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Koch, H., Tataru, D.: Dispersive estimates for principally normal pseudodifferential operators. Comm. Pure Appl. Math. 58, 217–284 (2005)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Le Rousseau, J., Robbiano, L.: Spectral inequality and resolvent estimate for the bi-Laplace operator. J. Eur. Math. Soc. to appearGoogle Scholar
  29. 29.
    Le Rousseau, J., Léautaud, M., Robbiano, L.: Controllability of a parabolic system with a diffuse interface. J. Eur. Math. Soc. 15, 1485–1574 (2013)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Lebeau, G., Le Rousseau, J., Robbiano, L.: Elliptic Carleman Estimates and Applications to Stabilization and Controllability. Volume 1: Dirichlet boundary condition on Euclidean space. Book in preparationGoogle Scholar
  31. 31.
    Lebeau, G.: Equation des ondes amorties, in Algebraic and Geometric Methods in Mathematical Physics (Kaciveli, 1993), pp. 73–109. Kluwer Academic Publishers, Dordrecht (1996)CrossRefGoogle Scholar
  32. 32.
    Lebeau, G., Robbiano, L.: Contrôle exact de l’équation de la chaleur. Commun. Partial Differ. Equ. 20, 335–356 (1995)CrossRefGoogle Scholar
  33. 33.
    Lebeau, G., Robbiano, L.: Stabilisation de l’équation des ondes par le bord. Duke Math. J. 86, 465–491 (1997)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Lebeau, G., Zuazua, E.: Null-controllability of a system of linear thermoelasticity. Arch. Ration. Mech. Anal. 141, 297–329 (1998)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lin, C., Wang, J.-N.: Strong unique continuation for the Lamé system with Lipschitz coefficients. Math. Ann. 331, 611–629 (2005)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Lin, C., Nakamura, G., Wang, J.-N.: Optimal three-ball inequalities and quantitative uniqueness for the Lamé system with Lipschitz coefficients. Duke Math. J. 155, 189–204 (2010)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Liu, X.: Controllability of some coupled stochastic parabolic systems with fractional order spatial differential operators by one control in the drift. SIAM J. Control Optim. 52, 836–860 (2014)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Liu, Z., Rao, B.: Characterization of polynomial decay rate for the solution of linear evolution equation. Z. Angew. Math. Phys. 56, 630–644 (2005)MathSciNetCrossRefGoogle Scholar
  39. 39.
    López, A., Zhang, X., Zuazua, E.: Null controllality of the heat equation as singular limit of the exact controllability of dissipative wave equations. J. Math. Pures Appl. 79, 741–808 (2000)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Lü, Q.: A lower bound on local energy of partial sum of eigenfunctions for Laplace-Beltrami operators. ESAIM: Control Optim. Calc. Var. 19, 255–273 (2013)Google Scholar
  41. 41.
    Lü, Q.: Some results on the controllability of forward stochastic heat equations with control on the drift. J. Funct. Anal. 260, 832–851 (2011)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Lü, Q., Wang, G.: On the existence of time optimal controls with constraints of the rectangular type for heat equations. SIAM J. Control Optim. 49, 1124–1149 (2011)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Lü, Q., Yin, Z.: The \(L^\infty \)-null controllability of parabolic equation with equivalued surface boundary conditions. Asymptot. Anal. 83, 355–378 (2013)Google Scholar
  44. 44.
    Lü, Q., Zuazua, E.: Robust null controllability for heat equations with unknown switching control mode. Discret. Contin. Dyn. Syst. 34, 4183–4210 (2014)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Meshkov, V.Z.: On the possible rate of decay at infinity of solutions of second order partial differential equations. Math. USSR Sbornik. 72, 343–360 (1992)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Pliś, A.: On non-uniqueness in Cauchy problem for an elliptic second order differential operator. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 11, 95–100 (1963)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Simon, B.: Schrödinger semigroups. Bull. Am. Math. Soc. 7, 447–526 (1982)CrossRefGoogle Scholar
  48. 48.
    Sogge, C.D.: Oscillatory integrals, Carleman inequalities and unique continuation for second order elliptic differential equations. J. Am. Soc. Math. 2, 491–516 (1989)CrossRefGoogle Scholar
  49. 49.
    Wang, G.: \(L^\infty \)-null controllability for the heat equation and its consequences for the time optimal control problem. SIAM J. Control Optim. 48, 1701–1720 (2008)Google Scholar

Copyright information

© The Author(s), under exclusive license to Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of MathematicsSichuan UniversityChengduChina

Personalised recommendations